Results 1 to 9 of 9

Thread: mEDICATION NEW

  1. #1
    Join Date
    Mar 2009
    Location
    Lebanon, Pa.
    Posts
    802
    Blog Entries
    4
    Thanks
    26
    Thanked 82 Times in 57 Posts

    Unhappy mEDICATION NEW

    I had my regular appointment today with the rhuemotologist and because the insurance company denied my twice for the cell-ceph so i am going on methotrexate and i am worried about the side affects. He said i would lose some of my hair and get sick i really do not want to take this but he cannot keep me on high doses of prednisone every time i flare. What are some of your side affects? Bonita

  2. #2
    Join Date
    Jan 2009
    Posts
    178
    Blog Entries
    1
    Thanks
    0
    Thanked 11 Times in 7 Posts

    Default

    Not everyone using Methotrexate loses their hair or gets relly sick though there is usually a term used for Methotrexate days called 'M' day. Essentially 24 hour or so after injection can include some downtime. It may be gentler on your system compared to the long term effects of prednisone.

    Also, re: cellcept - is there a reason why your rheumatologist did not want to try methotrexate first? If cellcept is believed to work better for you, is your doctor unwilling to write a preauth and petition your insurance company in your favor?

    Some of the methotrexate users on the forum have experienced and overall improved quality of life with methotrexate injections vs the pills but I'm sure some metho users will chime in here shortly.

    I do recommend you pick your 'M' day to be on a day where you don't have anything planned.
    32 YO Wife, Mother and Advocate
    Lupus - Subclavian Bypass May of 2009. Ectopic Lentis, Scoliosis(not lupus related)
    Current medications: Aspirin, Plaquenil, multi vitamins, folic acid, Methotrexate, Tramadol PRN

    You can find me on facebook at www.facebook.com/sororenotis
    Please tell me you are from here and who you are if you add me there.

    I work full time and Leader for International Autoimmune Arthritis Movement
    http://www.iaamovement.org/

  3. #3
    Join Date
    Dec 2008
    Location
    Atlanta
    Posts
    3,115
    Blog Entries
    1
    Thanks
    27
    Thanked 80 Times in 69 Posts

    Default

    hi bonita, i hope your dr. prescribed the injection form of mtx.....the stomach issues are much milder with the injection. I take my shot on Monday night, and spend Tuesday doing nothing. I never plan anything for Tuesday, and usually spend the day in bed. I call this my weekly vacation. The side effects include stomach cramps, body aches, joint pain, etc. (flu-like symptoms). Then on Wednesday, I wake up feeling great and enjoy a few days of a relatively normal life. Mtx truly helps. I am not crazy about the potential problems in the future, but it is worth it to get some relief now. My dr. prescribed me a "rescue medication" for the days that my symptoms are really bad, but i find that the longer that i am on the mtx, the milder the side effects get. The name of the "rescue med" is leucovorin (sp) and it helps with the stomach issues and helps me sleep through the day. ................ Also, i take 25 mg of folic acid for hair loss and mouth sores. I am loosing some of my hair, but i don't know if it is from the lupus or the mtx. It is not coming out in clumps, just thinning. Feel free to ask any questions, i was terribly frightened when i first started this treatment, but my rheumy assured me that we can stop it immediately at any time...there is no tappering off like with prednisone. So, i decided to give it a try................ The important thing for you to remember is that this is your body, your illness, your life....you choose whatever is best for you. Lupus takes so much away from us, it is imperative that we maintain control over things like our treatment options.
    Phyllis

    share a smile today

  4. #4
    Join Date
    Mar 2009
    Location
    Lebanon, Pa.
    Posts
    802
    Blog Entries
    4
    Thanks
    26
    Thanked 82 Times in 57 Posts

    Smile

    Thank you for the replys. I really had to think about this. I am on the pill form right now i took my first dose this am. I was worried because i have a list as long as your arm that i am allergic to. And i have had 2 kids when they were younger that have had anaphlatic schock. I trust my doctor and he has tried twice with letters to my insurance and they have denied me the cell-ceph. My hair was thinning over the last years and i really do not want to losse more but he said i have to do something because he cannot keep putting me on high doses of pred. I have been on pred for 375 days already and the dose is adjusted at times when i have a flare and this whole summer has not been a good one . Thank you again. Bonita

  5. #5
    Join Date
    Dec 2008
    Location
    Atlanta
    Posts
    3,115
    Blog Entries
    1
    Thanks
    27
    Thanked 80 Times in 69 Posts

    Default

    hi bonita, just checking on you. Hope you are doing ok after taking your mtx today. if the mtx works, maybe you will be able to get off prednisone, 375 days is a long time.
    Phyllis

    share a smile today

  6. #6
    Join Date
    Mar 2009
    Location
    Lebanon, Pa.
    Posts
    802
    Blog Entries
    4
    Thanks
    26
    Thanked 82 Times in 57 Posts

    Angry

    Well i took my first dose yesterday and i woke up this morning and was so stiff i felt i was run over by a truck and then it back up again. I had some nausea but the doc told me to take extra folic acid for the side affects. I am still afraid and ended up in tears and asking why i had to get this to begin with but that passed. It is really difficult to not be able to do the things you want to do and are used to doing and cannot because of fatigue or pain. Love bonita

  7. #7
    Join Date
    Feb 2009
    Location
    North Carolina
    Posts
    78
    Thanks
    0
    Thanked 2 Times in 2 Posts

    Default

    Hi Bonita,

    I have been on methx for four years. I was on the injection route at first but when my dr added Humira (which is an injection) to my med cocktail (for major joint swelling due to lupus and RA) I switched over to the methx pills. I was told the same as you, that I would loose my hair, mouth sores etc. I was terrified and I remember thinking the first time I did the injection how soon I was going to have to go out and get some head scarves. Well, four years later and my hair is still on my head

    My experience is that 24 hrs after I take methx, Ifeel completely run down, like your truck description. Sometimes I have nausea, but not always. I take mine on a Friday so I have the weekend to recover. Like Phyllis, the methx has helped me tremendously AND a bonus, my side effects seem to have gotten milder the longer I have been on methx.

    My doctor perscribed extra folic acid, she said it is critical since methx likes to sequester folic acid.

    It is ok to be scared, I sure was. But perhaps methx will allow you to do more things that you want.

    Take care,
    Samo

  8. #8
    Join Date
    Mar 2009
    Location
    Lebanon, Pa.
    Posts
    802
    Blog Entries
    4
    Thanks
    26
    Thanked 82 Times in 57 Posts

    Default

    thank you for responding. I know i still have nauses but not so much pain as yesterday. I was scared both told God that i leave it in His Hands and just try not to worry. Right now it is raining and about 40 degress for the next 4 days and boy does that make you ache. God Bless Love Bonita

  9. #9
    Join Date
    Oct 2008
    Location
    California
    Posts
    1,213
    Thanks
    280
    Thanked 208 Times in 162 Posts

    Default

    Quote Originally Posted by mountaindreamer View Post
    Also, i take 25 mg of folic acid for hair loss and mouth sores. I am losing some of my hair, but i don't know if it is from the lupus or the mtx. It is not coming out in clumps, just thinning.
    25 mg of folic acid mountaindreamer? I had emailed my rheumy about horrible mouth sores and she sent an rx for 1 mg tab/4 x's daily. I researched folic acid and the recommended dose is 400 mcg (for normies, I suppose).

    I also began taking a good quality B12 and B6 last week as my MIL thought that might help the mouth sores.

    A bonus would be if it (folic acid) helped with the hair loss. Although I've got lots of hair, I am losing it by the handful. When the hair loss started a couple of years ago, I honestly thought it was due to a low thyroid. Nope. Thyroid was just fine.

    Ya just gotta love lupus, eh?!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •